Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 13, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at Mar 16, 2023, 7:24 PM CDT for Rains County, Van Zandt County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2023, 7:24 PM CDT (00:24 UTC)
- Expired
- Mar 16, 2023, 7:56 PM CDT
- In force
- 32 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Rains County, TX, Van Zandt County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 149 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 1:33 PM CDT | Tornado Watch | SPC | 6 hr |
| Mar 16, 6:17 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
673
WFUS54 KFWD 170024
TORFWD
TXC379-467-170115-
/O.NEW.KFWD.TO.W.0013.230317T0024Z-230317T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
724 PM CDT Thu Mar 16 2023
The National Weather Service in Fort Worth has issued a
* Tornado Warning for...
Central Van Zandt County in north central Texas...
Southeastern Rains County in north central Texas...
* Until 815 PM CDT.
* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Fruitvale, or 10 miles northeast of Canton, moving
east at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Grand Saline around 750 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Oakland, Jones and Pruitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3259 9588 3277 9587 3279 9564 3272 9564
3271 9562 3268 9559 3254 9560
TIME...MOT...LOC 0024Z 272DEG 10KT 3268 9579
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Gordon2 follow-up statements
291
WWUS54 KFWD 170045
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
745 PM CDT Thu Mar 16 2023
TXC379-170054-
/O.CAN.KFWD.TO.W.0013.000000T0000Z-230317T0115Z/
Rains TX-
745 PM CDT Thu Mar 16 2023
...THE TORNADO WARNING FOR SOUTHEASTERN RAINS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for north central
Texas. A Tornado Watch also remains in effect until 100 AM CDT for
north central Texas.
LAT...LON 3254 9560 3257 9576 3273 9575 3274 9570
3273 9569 3273 9568 3271 9566 3272 9564
3271 9562 3268 9559
TIME...MOT...LOC 0044Z 275DEG 21KT 3264 9566
$$
TXC467-170115-
/O.CON.KFWD.TO.W.0013.000000T0000Z-230317T0115Z/
Van Zandt TX-
745 PM CDT Thu Mar 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
VAN ZANDT COUNTY...
At 744 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Grand Saline, or 10 miles west of Mineola, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Van Zandt County, including the following locations...
Oakland, Jones and Pruitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now! Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.
&&
LAT...LON 3254 9560 3257 9576 3273 9575 3274 9570
3273 9569 3273 9568 3271 9566 3272 9564
3271 9562 3268 9559
TIME...MOT...LOC 0044Z 275DEG 21KT 3264 9566
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gordon794
WWUS54 KFWD 170056
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
756 PM CDT Thu Mar 16 2023
TXC467-170106-
/O.CAN.KFWD.TO.W.0013.000000T0000Z-230317T0115Z/
Van Zandt TX-
756 PM CDT Thu Mar 16 2023
...THE TORNADO WARNING FOR CENTRAL VAN ZANDT COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail and gusty winds are still
possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for north central
Texas. A Tornado Watch also remains in effect until 100 AM CDT for
north central Texas.
LAT...LON 3254 9560 3257 9576 3273 9575 3274 9570
3273 9569 3273 9568 3271 9566 3272 9564
3271 9562 3268 9559
TIME...MOT...LOC 0047Z 272DEG 10KT 3264 9562
$$
GordonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Mar 16, 7:16 PM CDT, 8 minutes earlier.
Area forecast discussion, Mar 16, 7:16 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 716 PM CDT Thu Mar 16 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Tomorrow/ Radar imagery depicts a broken line of strong to severe thunderstorms across North and Central Texas, extending from Lamar County to Bell County at the time of this writing. This activity will continue to push east as a strong cold front, currently along a Bonham to DFW to Comanche line continues to surge south and east. A favorable environment, characterized by dew points in the 60s, steep mid level lapse rates around 7 C/km, MLCAPE upwards of 1500 J/kg, and deep layer shear values upwards of 50-60 knots will continue to support the threat for severe weather ahead of the cold front. Large hail and damaging wind gusts will be the main threats, but a tornado threat cannot be discounted especially with the discrete cells ahead of the cold front. The threat for severe weather will come to an end as the colder airmass spills southward this evening across North Texas and tonight across Central Texas. Low temperatures will be about 20-25 degrees cooler than this morning, with lows falling into the 40s region wide. Additional light precipitation will develop mainly south of the I-20 corridor tonight. Although most precipitation should fall as light rain, there is a very low potential for a brief transition to a light rain/sleet mix across portions of the Big Country and Central Texas after midnight. Otherwise, a Wind Advisory will remain in effect through tomorrow morning as sustained post frontal winds of 20-30 MPH and gusts near 40-45 MPH are expected through Friday morning. Winds should decrease in speed late Friday afternoon. High temperatures on Friday will struggle to reach the mid 50s, roughly 15 degrees cooler than normal for mid March. Garcia && .LONG TERM... /Issued 157 PM CDT Thu Mar 16 2023/ Update: Only minor adjustments were made with this forecast update and the discussion below remains on track. Cloud cover Friday night will inhibit some areas from dropping to/below freezing. Areas near and north of I-20 are still the most likely to experience low temperatures below freezing each night through the weekend. Otherwise, low (20-30%) rain chances arrive Monday, with periodic low rain chances through the rest of the week. Temperatures return to near or slightly above normal by Wednesday. Gordon Previous Discussion: /Friday Night through Wednesday/ A period of well below normal temperatures and sporadic low rain chances will prevail through the early part of next week behind today's strong cold front. Friday night will be the coldest night in a while with temperatures likely dropping to near or just below freezing to the west and north of the Metroplex. Some patchy frost will also be possible early Saturday morning. An increase in high cloud cover late Friday night into Saturday will likely prevent temperatures from falling further, but these clouds will thin out during the day Saturday and another cold night is expected with temperatures falling to below freezing along the Red River Saturday night. An upstream shortwave will become sheared apart as it spreads into the Plains on Monday. Prior to this though, modest moisture return across parts of Central and West Texas will result in an increase in low cloud cover, mainly across our western counties. As large scale lift increases Sunday night into Monday, we could see some light rain develop across the region. Global ensembles have backed off on this potential to some degree, so we'll generally limit PoPs to 20-30%. The increased cloud cover will hold high temps down into the upper 40s and lower 50s for Monday afternoon. A much stronger system will move into California on Tuesday and will be responsible for a rapid low level moisture return into the Plains starting Tuesday morning. This will also support a rapid warmup through the middle and latter part of next week. Morning cloud cover will give way to partly sunny skies Tue/Wed afternoons with temps warming back into the mid/upper 70s by Wednesday. This system will eventually kick out into the Central Plains late next week and likely support another severe weather episode in the Thu/Fri timeframe. Dunn && .AVIATION... /NEW/ /00Z TAFs/ Strong convection along and ahead of a cold front will continue to move to the east and southeast, ending precipitation chances for the Metroplex terminals through the period. Intermittent periods of high end MVFR ceilings and low end VFR ceilings can be expected this evening, and have included a TEMPO group to account for this potential. As the cold front advances south, convection will likely reach Waco closer to 01-02Z before exiting around 03-04Z. Additional light precipitation may develop behind the front across Central Texas, but confidence in coverage is low so VCSH has been maintained for Waco. Strong post-frontal northwest winds around 25 to 30 knots with gusts near 35 to 40 knots will prevail through Friday morning at all TAF sites, before falling to around 15 knots late Friday afternoon. Garcia && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 38 55 38 57 35 / 40 0 0 0 0 Waco 41 55 39 56 36 / 80 10 0 5 5 Paris 37 52 34 55 30 / 90 0 0 0 0 Denton 35 53 33 56 30 / 20 0 0 0 0 McKinney 37 53 34 55 30 / 40 0 0 0 0 Dallas 40 55 38 57 35 / 50 0 0 0 0 Terrell 39 54 36 57 32 / 90 5 0 0 0 Corsicana 41 55 39 57 36 / 90 10 0 0 0 Temple 41 55 38 56 36 / 70 20 5 5 10 Mineral Wells 36 55 34 57 32 / 20 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 AM CDT Friday for TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. &&
Hazardous weather outlook, Mar 16, 1:39 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 139 PM CDT Thu Mar 16 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 139 PM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop today with a severe threat this afternoon and evening. Large hail (greater than golf ball size) will be the main threat with initial storm development. As a cold front approaches late this afternoon, a damaging wind threat will increase. There will also be a potential for tornadoes into the evening hours. Strong winds will spread into the region behind the cold front this evening with wind gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Freezing temperatures will be possible during the upcoming weekend, particularly in areas north of the I-20 corridor. A late-season frost is likely Saturday morning in sheltered locations and where light winds dominate. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening across North and Central Texas.
In the hours before
Special weather statement, Mar 16, 6:48 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
648 PM CDT Thu Mar 16 2023
TXZ105-118>121-133-134-145-170015-
Ellis TX-Kaufman TX-Hunt TX-Tarrant TX-Rockwall TX-Hill TX-
Johnson TX-Dallas TX-
648 PM CDT Thu Mar 16 2023
...Strong thunderstorms will impact portions of Rockwall,
southwestern Hunt, northwestern Kaufman, central Johnson,
southeastern Tarrant, northwestern Hill, northwestern Ellis and
Dallas Counties through 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Garland to Lake Pat Cleburne. Movement was east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dallas, Arlington, Garland, Grand Prairie, Mesquite, Mansfield,
Rowlett, Desoto, Cedar Hill, Duncanville, Rockwall, Lancaster,
Waxahachie, Cleburne, Balch Springs, University Park, Sachse,
Midlothian, Seagoville and Forney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for central and
north central Texas.
&&
LAT...LON 3298 9615 3211 9727 3228 9758 3297 9661
TIME...MOT...LOC 2348Z 291DEG 30KT 3291 9661 3230 9745
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
30Local storm report, Mar 16, 6:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
655 PM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 1 ESE LAWRENCE 32.74N 96.33W
03/16/2023 E1.25 INCH KAUFMAN TX PUBLIC
&&
HLRLocal storm report, Mar 16, 6:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
659 PM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL BARDWELL 32.27N 96.69W
03/16/2023 E1.75 INCH ELLIS TX PUBLIC
&&
HLRLocal storm report, Mar 16, 7:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 5 W VAN 32.53N 95.71W
03/16/2023 E1.00 INCH VAN ZANDT TX PUBLIC
&&
HLRLocal storm report, Mar 16, 7:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
702 PM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL ALMA 32.29N 96.54W
03/16/2023 M1.75 INCH ELLIS TX TRAINED SPOTTER
&&
HLRSpecial weather statement, Mar 16, 7:06 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
706 PM CDT Thu Mar 16 2023
TXZ095-105>107-170045-
Hunt TX-Hopkins TX-Lamar TX-Delta TX-
706 PM CDT Thu Mar 16 2023
...Strong thunderstorms will impact portions of northeastern Hunt,
northern Hopkins, Delta and Lamar Counties through 745 PM CDT...
At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raymond Gary State Park to near Klondike.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paris, Commerce, Cooper, Blossom, Roxton, Lake Crook, Cooper Lake,
Powderly, Big Creek Lake, Cooper Lake State Park, Pattonville,
Klondike, Camp Maxey, Deport, Tira, Pecan Gap, Novice, Toco, Sun
Valley and New Birthright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for north central
Texas.
&&
LAT...LON 3323 9586 3332 9600 3340 9592 3341 9586
3347 9586 3387 9546 3387 9534 3389 9532
3382 9531 3329 9531
TIME...MOT...LOC 0005Z 276DEG 32KT 3394 9530 3337 9586
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
30The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 7:00 PM CDT | Severe Thunderstorm Warning | FWD | Bell | 30 min |
| Mar 16, 7:06 PM CDT | Special Weather Statement | FWD | Delta, Lamar | 39 min |
| Mar 16, 7:16 PM CDT | Tornado Warning | FWD | Henderson, Kaufman, Navarro | 29 min |
| Mar 16, 7:21 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Falls, Milam | 54 min |
| Mar 16, 7:21 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Ellis, Kaufman | 54 min |
| Mar 16, 7:35 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell, Lampasas | 55 min |
| Mar 16, 7:38 PM CDT | Severe Thunderstorm Warning | FWD | Henderson, Kaufman, Van Zandt | 52 min |
| Mar 16, 7:40 PM CDT | Tornado Warning | FWD | Henderson | 50 min |
| Mar 16, 7:47 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Henderson, Kaufman, Navarro | 43 min |
| Mar 16, 8:06 PM CDT | Severe Thunderstorm Warning | FWD | Navarro | 24 min |
| Mar 16, 8:22 PM CDT | Tornado Warning | FWD | Henderson, Van Zandt | 38 min |
| Mar 16, 8:27 PM CDT | Severe Thunderstorm Warning | FWD | Anderson, Freestone, Henderson, Navarro | 63 min |
| Mar 16, 8:31 PM CDT | Severe Thunderstorm Warning | FWD | Milam, Robertson | 59 min |
| Mar 16, 9:25 PM CDT | Severe Thunderstorm Warning | FWD | Anderson | 65 min |
| Mar 16, 9:31 PM CDT | Severe Thunderstorm Warning | FWD | Milam, Robertson | 59 min |
| Mar 16, 9:33 PM CDT | River Flood Warning | FWD | Dallas | 31 hr |
| Mar 16, 10:02 PM CDT | Severe Thunderstorm Warning | FWD | Anderson | 28 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.